SEARCH

SEARCH BY CITATION

Keywords:

  • horse;
  • colitis;
  • erythromycin;
  • rifampicin;
  • Clostridium difficile;
  • Rhodococcus equi

Summary

In Sweden, mares sometimes develop acute, often fatal, colitis when their foals are treated orally with erythromycin and rifampicin for Rhodococcus (R.) equi infection. Clostridium (C.) difficile, or its cytotoxin, was demonstrated in faecal samples from 5 of 11 (45%) mares with diarrhoea. By contrast C. difficile was not found in the faecal flora of 12 healthy mares with foals treated for R. equi infection or in 56 healthy mares with healthy untreated foals. No other enteric pathogen was isolated from any diarrhoeic mare. Of 7 investigated treated foals, 4 had a high (1651.0, 1468.3, 273.0 and 88.8 μg/g) faecal concentration of erythromycin. The dams of those 4 foals developed acute colitis, whereas the dams of 3 foals with a lower (26.3, 4.6 and 3.7 μg/g) faecal erythromycin concentration remained healthy, indicating that there might have been an accidental intake of erythromycin by mares. The foals treated with antibiotics were regarded as asymptomatic carriers and potential reservoirs, as C. difficile was found in 7 of 16 foals investigated, while 56 untreated foals proved negative. The isolated C. difficile strains proved resistant to both erythromycin (MIC >256 mg/l) and rifampicin (MIC >32 mg/l), a fact that may have favoured the growth of C. difficile in the foal intestine. All mares found positive for C. difficile were, or had recently been, hospitalised together with their foals, indicating that C. difficile may be a nosocomial infection, in horses. The results emphasise that routine testing for C. difficile and its cytotoxin is recommended when acute colitis occurs in mares when their foals are treated with erythromycin and rifampicin. Preventive measures in order to avoid accidental ingestion of erythromycin by mares from the treatment of their foals are suggested.